Maine Reports Serious Infections Linked With Injection of Bath Salts
Maine public officials are reporting four cases of serious infections that resulted from people injecting the synthetic drugs known as bath salts. The Portland Daily Sun reports all four patients had to be hospitalized for invasive “Group A” streptococcal infections.
“It can be very dangerous because it can cause infections of your heart and infections of your bloodstream,” said Dr. Sheila G. Pinette, Director of the Maine Center for Disease Control and Prevention. “It’s very serious if you get a strep infection. Our major concern is to try and discourage this type of drug use.”
Two of the patients developed Streptococcal Toxic Shock Syndrome, which can cause a rapid drop in blood pressure and organ failure. One patient developed necrotizing fasciitis, a disease that progresses quickly, destroying muscles, fat and skin tissue.
About one-quarter of patients with necrotizing fasciitis die, as do more than 35 percent with Streptococcal Toxic Shock Syndrome, the Maine health agency noted in a health alert. Early signs of the syndrome include fever, low blood pressure, abrupt onset of severe pain, often in the arm or leg, dizziness, confusion, and a flat red rash over large areas of the body.